Oregon, 2005

High Wind in Oregon, December 21, 2005

December 21, 2005 · NWS MFR · 7 events in 2 counties and zones

A High Wind Warning was issued for ORZ021/022 at 20/2101 PST, effective 21/1000 to 21/1800 PST. The beginning of the effective time of the warning was moved up to 21/0800 PST at 21/0227 PST.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for ORZ021/022 at 20/2101 PST, effective 21/1000 to 21/1800 PST. The beginning of the effective time of the warning was moved up to 21/0800 PST at 21/0227 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 21, 3:00 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 21, 3:00 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PST WED DEC 21 2005

.DISCUSSION...
RADAR SHOWS LEADING EDGE OF RAIN REACHING THE SOUTHERN OREGON COAST.
FOR THE SOUTHWEST CORNER OF OUR FORECAST AREA IN CURRY AND WESTERN
SISKIYOU COUNTIES IT DOES NOT APPEAR THERE WILL BE MUCH OF A LET UP
IN THE RAIN UNTIL THURSDAY EVENING. EXPECT TO SEE RAINFALL TOTALS IN
EXCESS OF FIVE INCHES AT AUTOMATED WEATHER SITES IN SOUTHWEST OREGON
AS FRONTAL BANDS MOVING ONSHORE TAP INTO A RICH SUBTROPICAL MOISTURE
PLUME WITH PRECIPITABLE WATER VALUES WELL ABOVE SEASONAL NORMS. HIGH
WINDS WILL REMAIN A CONCERN AS WELL AT THE COAST TODAY. THURSDAY THE
JET STREAM PATTERN TRANSITIONS INTO MORE ZONAL FLOW AND THICKNESSES
START TO SAG SOUTHWARD. AS A RESULT SNOW LEVELS WILL DROP SLIGHTLY.

A DEEPENING TROUGH NEAR 140W FRIDAY WILL AMPLIFY A DOWNSTREAM RIDGE
OVER THE WEST COAST AND START A CLEARING AND DRYING TREND FOR THE
START OF THE CHRISTMAS HOLIDAY WEEKEND. THERE IS ONLY A SLIGHT CHANCE
FOR ISOLATED LIGHT RAIN SHOWERS IN THE UMPQUA BASIN AND THE COAST FOR
FRIDAY AND SATURDAY...BUT VALLEY FOG STARTS TO COME INTO THE PICTURE
AGAIN. ANY PROSPECTS FOR A WHITE CHRISTMAS IN OUR NECK OF THE WOODS
ARE SLIM. THE WEEKEND RIDGE SLIDES INLAND ON CHRISTMAS DAY. GFS IS
SHOWING A PACIFIC TROUGH MOVING ONSHORE SUNDAY NIGHT...WHILE ECMWF
IS MUCH SLOWER WITH ITS PROGRESSION OF THE TROUGH...UNTIL MONDAY.

RETRENCHMENT OF THE LONG WAVE EASTERN PACIFIC TROUGH DURING THIS
PERIOD WILL EVENTUALLY LEAD TO A RENEWED MOIST SUBTROPICAL PATTERN
SETTING UP ALONG THE WEST COAST AT SOME POINT NEXT WEEK. THE RIDGE
WILL BREAK TO THE EAST AND SHORT WAVES EJECTING FROM THE OFFSHORE
TROUGH WILL START PUSHING FRONTS ONSHORE AGAIN.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS IN LOW CLOUDS AND RAIN.
HIGHER TERRAIN WILL BE OBSCURED BY WEATHER. WINDY AT THE COAST AND
IN THE SHASTA VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING...........FLORENCE OR TO OR/CA BORDER 0-60 NM.
     SMALL CRAFT ADVISORY...FLORENCE OR TO OR/CA BORDER 0-60 NM.
     HIGH WIND WARNING......ORZ021/022 0800-1800 PST TODAY.
     HIGH SURF ADVISORY.....ORZ021/022 THROUGH 1600 PST TODAY.
CA...GALE WARNING...........OR/CA BORDER TO PT. ST GEORGE CA 0-60 NM.
     SMALL CRAFT ADVISORY...OR/CA BORDER TO PT. ST GEORGE CA 0-60 NM.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 20, 6:58 AM PST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
658 AM PST TUE DEC 20 2005

ORZ021-022-211430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH SURF ADVISORY EFFECT UNTIL 10 PM TONIGHT. SEE HIGH SURF
ADVISORY FOR DETAILS. HIGH WIND WARNING REMAINS IN EFFECT UNTIL
NOON TODAY. FOR DETAILS SEE HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
EVENING. FOR DETAILS SEE FLOOD WATCH.

PZZ350-353-356-370-373-376-211430-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON. FOR DETAILS
SEE COASTAL WATERS FORECAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ081-211430-
CENTRAL SISKIYOU COUNTY-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-211430-
WESTERN SISKIYOU COUNTY-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON TODAY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 21, 5:30 AM PST to 6:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Curry County Coast

When
December 21, 8:00 AM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 21, 9:30 AM PST to 10:30 AM PST
Where
Curry County Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 21, 11:00 AM PST
Where
Curry County Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 21, 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Curry County Coast

When
December 21, 12:00 PM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 21, 4:00 PM PST to 5:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485627, 5485623, 5485624, 5485626, 5485628, 5485625, 5485629.